Alert archive / Michigan / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 1, NWS Grand Rapids, MI

May 2, 2018Muskegon County, Newaygo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 2, 2018, 8:32 PM EDT for Muskegon County, Newaygo County, Michigan. It was in force for 30 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2018, 8:32 PM EDT (00:32 UTC)
Expired
May 2, 2018, 9:02 PM EDT
In force
30 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Muskegon County, MI, Newaygo County, MI

The radar

The Grand Rapids radar (KGRR), 64 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 8:45 PM EDTHAIL 1.752 Se Fremont, MIPHOTOS RELAYED THROUGH BROADCAST MEDIA.
May 2, 8:50 PM EDTTSTM WND DMG3 Sse Fremont, MITREE DOWN BLOCKING 72ND AND LUCE SOUTH OF FREMONT. TIME ESTIMATED.
May 2, 8:52 PM EDTHAIL 13 Ene Fremont, MI
May 2, 8:55 PM EDTHAIL 12 Sse Fremont, MISOUTH OF FREMONT AT 64TH AND M82.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

747 
WUUS53 KGRR 030032
SVRGRR
MIC121-123-030130-
/O.NEW.KGRR.SV.W.0001.180503T0032Z-180503T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
832 PM EDT WED MAY 2 2018

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Southern Newaygo County in west central Michigan...
  Central Muskegon County in west central Michigan...

* Until 930 PM EDT.

* At 832 PM EDT, a severe thunderstorm was located 7 miles east of
  Lakewood Club, or 10 miles northeast of Muskegon, moving east at 40
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Muskegon...            Newaygo...             Fremont...
  Lakewood Club...       Grant...               Croton...
  Holton...              Bridgeton...           Brunswick...
  Reeman...              Wolf Lake...           Twin Lake...
  Croton Heights...      Bailey...              Wooster...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4347 8607 4347 8604 4348 8602 4358 8556
      4329 8556 4329 8579 4326 8579 4322 8619
      4342 8628
TIME...MOT...LOC 0032Z 251DEG 35KT 4334 8611 

HAIL...1.00IN
WIND...60MPH
 
$$

HOVING
2 follow-up statements
966 
WWUS53 KGRR 030048
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
848 PM EDT WED MAY 2 2018

MIC121-030057-
/O.CAN.KGRR.SV.W.0001.000000T0000Z-180503T0130Z/
Muskegon MI-
848 PM EDT WED MAY 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MUSKEGON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4347 8604 4358 8556 4329 8556 4330 8604
TIME...MOT...LOC 0047Z 244DEG 45KT 4344 8588 

$$

MIC123-030130-
/O.CON.KGRR.SV.W.0001.000000T0000Z-180503T0130Z/
Newaygo MI-
848 PM EDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR SOUTHERN NEWAYGO COUNTY...

At 847 PM EDT, a severe thunderstorm was located near Newaygo, moving
northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Newaygo...             Fremont...             Grant...
Croton...              Bridgeton...           Reeman...
Croton Heights...              

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4347 8604 4358 8556 4329 8556 4330 8604
TIME...MOT...LOC 0047Z 244DEG 45KT 4344 8588 

HAIL...1.00IN
WIND...60MPH
 
$$

MEADE
818 
WWUS53 KGRR 030102
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
902 PM EDT WED MAY 2 2018

MIC123-030112-
/O.CAN.KGRR.SV.W.0001.000000T0000Z-180503T0130Z/
Newaygo MI-
902 PM EDT WED MAY 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN NEWAYGO COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 4347 8604 4358 8556 4329 8556 4330 8604
TIME...MOT...LOC 0101Z 251DEG 35KT 4349 8568 

$$

HOVING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 7:56 PM EDT, 36 minutes earlier.

Area forecast discussion, May 2, 7:56 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
756 PM EDT Wed May 2 2018

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 334 PM EDT Wed May 2 2018

Rounds of showers and thunderstorms are expected to work across
Lower Michigan this evening through Friday morning. A few storms
may become severe, especially Thursday night. The main threats
from these storms will be lightning, heavy rainfall which could
cause some localized flooding, and possibly large hail and
damaging wind gusts. Temperatures will remain above normal through
the end of the week in a warm and humid airmass.

&&

.SHORT TERM...(This evening through Friday)
Issued at 334 PM EDT Wed May 2 2018

SPC Model analysis and satellite and visual observations of clouds
hint that a cap is over the area and working to suppress
convection. Forecast model soundings show this cap should begin to
erode through the very late afternoon and early evening, roughly
along and south of I-96, and we may see a few thunderstorms
develop there prior to 8PM. Better window for showers and
thunderstorms will open up after about 8PM this evening as storms
firing over a low-level boundary situated over
Iowa/Wisconsin/Illinois progress eastward into the area. The
boundary itself should also work into southern counties overnight,
supporting storm development as the low level jet noses into far
southern Michigan. Instability should begin to increase this
evening, with airmass causing more congested look on visible
satellite over N Indiana/Illinois working northward into the area.
Model forecast soundings continue to support storms becoming
elevated overnight which would limit severe wind threat, but there
could be a few hours in the evening before this happens. Hi-res
models then show strong support for an additional round of storms
late overnight into Thursday morning, as convective complex works
in from the Plains. Instability over Michigan looks to decrease
towards the early morning hours, and threat for severe weather
will be more limited with the second round. Tornado threat this
evening and tonight looks limited given limited instability and
limited directional shear, but cannot completely rule it out over
far southwest Michigan given low LCL heights and close vicinity of
the low-level boundary.

Additional showers and thunderstorms may develop on Thursday, but
activity is more favored to occur during the evening and overnight
hours as warm front lifts through the area and surface low
pressure crosses Northern Michigan ahead of a strong upper trough.
60 knot low-level jet will help provide more organization for
storms, and a few storms may become severe. Given low CAPE, SPC
marginal risk looks appropriate for now.

.LONG TERM...(Friday night through Wednesday)
Issued at 334 PM EDT Wed May 2 2018

The long term period overall is quite uneventful. Northwest upper
flow will be in place to begin the long term Friday night. The main
weather maker, a weak shortwave, is forecast to dive southeast
through the region Saturday night and Sunday. Some scattered showers
and possibly an isolated thunderstorm is forecast during that time
frame. 850mb LI's drop to around zero C, with the bulk of the
instability remaining west of Lake Michigan.

Otherwise dry weather is forecast ahead of the weak system over the
weekend for Friday night and Saturday and again in the early portion
of next week. Temperatures will be above normal in the 70s for highs
on Saturday, cooling into the 60s for Sunday and Monday which is
normal for this time of year. Readings early next week should be
near to above normal once again.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 755 PM EDT Wed May 2 2018

Numerous shwrs and tstms will impact the srn Lwr MI terminals
tonight. Cigs are VFR with this first round of rain, although
ocnl MVFR to IFR vsbys will occur in heavier downpours. Could also
be some brief gusty winds to 40kts and small hail.

Cigs are expected to trend down to predominately MVFR late
tonight as fairly widespread rain persists.

A period of IFR stratus looks likely for MKG/GRR/LAN, and possible
for AZO/BTL/JXN on Thursday morning as the sfc boundary sinks
south behind the overnight/early morning rain, and some dense fog
off Lake MI could impact the MKG terminal.

Later in the day Thursday, by 21Z, we should see improvement in
cigs to MVFR to VFR category. However with sfc heating we should
also see new development of sct'd tstms.

&&

.MARINE...
Issued at 334 PM EDT Wed May 2 2018

Large waves are expected to subside over the area this evening.
Wave heights are expected to remain at three feet or less over the
next few days with lighter winds forecast. The main threat to
marine interests will be round of thunderstorms that will occur
this evening through Friday morning.

&&

.HYDROLOGY...
Issued at 239 PM EDT Wed May 2 2018

River levels are around normal for the time of year. Showers and
thunderstorms are possible tonight into Friday and rain amounts will
be variable across Southwest Lower Michigan. Rainfall totals through
the weekend will range from an inch up to several inches. This would
lead to rises on area rivers by the weekend and perhaps some minor
flooding.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...HLO
SHORT TERM...HLO
LONG TERM...Duke
AVIATION...Meade
HYDROLOGY...63
MARINE...HLO
Hazardous weather outlook, May 2, 5:15 AM EDT, 15 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
515 AM EDT Wed May 2 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-030915-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
515 AM EDT Wed May 2 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

A few thunderstorms are possible, mainly tonight. An isolated
severe storm is possible. Damaging winds and large hail is the
main risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional storms are possible Thursday and more so Thursday
night. A few severe storms are possible with damaging winds and
large hail the main risks. Any stronger storm will contain
frequent lightning. Where the storms persist, urban and poor
drainage flooding may occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday through Thursday night.

LMZ844>849-030915-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
515 AM EDT Wed May 2 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves will be hazardous to small craft today.

Thunderstorms may pose a risk to mariners into tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional storms Thursday and more so Thursday night may create
hazardous conditions for mariners. Some of the storms will have
frequent lightning, gusty winds and possibly hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday through Thursday night.

In the hours before

Special weather statement, May 2, 6:54 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
654 PM EDT Wed May 2 2018

MIZ056>058-064>066-071>073-030100-
Ottawa-Kent-Ionia-Allegan-Barry-Eaton-Van Buren-Kalamazoo-Calhoun-
Including the cities of Grand Haven, Jenison, Grand Rapids, Ionia,
Holland, Hastings, Charlotte, South Haven, Kalamazoo,
and Battle Creek
654 PM EDT Wed May 2 2018

...Strong Thunderstorms Approaching Southwest Michigan...

At 650 pm EDT, numerous thunderstorms, some strong, were over
southern Lake Michigan and northern Illinois. The storms were
moving east-northeast at around 40 mph and will begin impacting
southwest lower Michigan after 730 PM this evening.

The main threat from these storms will be gusty winds up to 50 mph,
hail up to dime size, dangerous lightning strikes, and heavy
downpours.

If skies darken in your area or you hear thunder, curtail any
outdoor activities and seek shelter until 30 minutes after the storm
has passed. If caught outside stay away from high objects such as
trees.

Meade
Special weather statement, May 2, 7:01 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
701 PM EDT WED MAY 2 2018

MIZ074-022345-
Jackson MI-
701 PM EDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY...

At 701 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hanover, or 10 miles southwest of Vandercook Lake, moving east at 40
mph.

Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with this storm.

Locations impacted include...
Jackson...             Vandercook Lake...     Brooklyn...
Grass Lake...          Leoni...               Spring Arbor...
Napoleon...            Norvell...             Pulaski...
Concord...             Horton...              Hanover...
Oak Point...           Sunset Beach...        Michigan Center...

LAT...LON 4207 8471 4216 8471 4231 8413 4208 8413
TIME...MOT...LOC 2301Z 251DEG 35KT 4209 8454

HOVING

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 9:18 PM EDTSevere Thunderstorm WarningGRRCalhoun, Jackson57 min
May 2, 9:22 PM EDTSpecial Marine WarningGRR83 min
May 2, 9:55 PM EDTSpecial Marine WarningGRR104 min
May 2, 10:37 PM EDTSevere Thunderstorm WarningGRRMuskegon, Oceana, Ottawa55 min
May 3, 12:15 AM EDTSpecial Weather StatementGRRClinton, Gratiot, Ionia, Isabella, Montcalm60 min
May 3, 4:08 PM EDTWind AdvisoryGRRAllegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 13 more24 hr
May 3, 4:18 PM EDTSmall Craft AdvisoryGRR11 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.